John Vetter

Tenacious perseverance and optimism are what keep me going.
61
Other

I began temporarily losing vision in my right eye beginning in March 2016. A gray shield would lower blocking all vision, and then would gradually raise. In November 2016, I was diagnosed with an arteriovenous malformation (AVM) in the occipital lobe of my brain. Blood normally flows through arteries into capillaries, and then into veins. In an AVM, an artery is directly connected to a vein. Veins cannot handle the high pressure of blood in an artery. In December 2016, I was told that the AVM was causing seizures manifested by the gray shield lowering and raising in my right eye. I was given a script for generic Dilantin, which made me feel drunk and hungover at the same time, even though the concentration in my blood was less than the therapeutic amount.

I chose the non-invasive gamma knife radiation treatment to eliminate the AVM over invasive surgery and embolization. This procedure was performed in January 2017. I was prescribed a steroid to prevent edema. When I was taking the steroid with generic Dilantin, all I could do was lie on the bed and breathe. I asked for a different anti seizure drug and was prescribed generic Keppra. Keppra made me feel drunk all of the time. The neurologist took over my meds and prescribed Vimpat in lieu of generic Keppra. I developed allergic skin rashes on my extremities, so I stopped taking Vimpat. After a month, I told the neurologist that I was still dizzy, just like I had been.

The neurologist referred me to an ENT. The ENT diagnosed me with chronic vertigo and sent me for balance testing in July 2016. I underwent a regimen of balance tests, including the whirling chair. The results showed that nerves in my middle ear were not communicating enough information to other parts of my brain to feel balanced. At that time, if I wanted to walk somewhere, I would look at my destination and somehow I would get there. I did not know what my feet were doing. Soon thereafter, I felt like I had large pieces of plywood strapped to my feet and I was walking on water.

I was prescribed 30 vestibular rehabilitation sessions, which I completed between August 15 and December 8, 2017. I am fortunate that the local hospital has two vestibular therapists that I believe are very good. The hospital provides transportation for out patient rehab. So I would get dizzier on the ride to the hospital, dizzier from the rehab exercises, and dizzier still on the ride home. But, I was making progress.

However, my AVM disapated and my vision began to continuously improve. It still is improving. That apparently meant that my vestibular status regressed. When I resumed vestibular therapy in January, I would become nauseous from doing the same exercises I had done many times before. My gait is wild and uneven. So I believe my vision needs to stabilize before vestibular rehab will again be effective. I am almost, but not quite, back to square one.

Compounding my situation is that I have double vision in my right eye in all but bright sunlight conditions. The double vision is caused by a cataract, so I may be faced with cataract surgery. Also, periodically, I experience the type of vertigo where my surroundings are moving. Each episode lasts for about 4 minutes. I am not sure whether it is caused by seizure, panic attack, or something else.

Well, this my story in short form. It is far from over. I would love to at least be able to drive my car again.

Did this information help you? 

 

Join VeDA's email list to receive the latest news & updates! 

Sign me up! No, thanks